Check Up: Are the pills causing her to gain weight?
Sherice is 47 and is concerned that she is gaining weight because of the medications she is taking every day.
She has gradually been gaining weight over the past two years and just can’t lose it despite trying. A colleague told her that it could be the pills she’s taking.
Sherice is possibly right! Up to 15 per cent of weight gain issues are actually due to medications being taken.
The weight gain cannot be generalised however as a drug that causes significant weight gain in one person may not cause any weight change at all in another person.
Sometimes, if the drug is determined then a switch can be made to another medication, but not always!
Eating a low carbohydrate diet and increasing exercise goals will be beneficial in stabilising the weight but also see your doctor to see if any changes can be made to the prescription.
Some medications which are associated with weight gain are:
- Several depression medications: Citalopram, Prozac, Paxil, Zoloft (sertraline) and Amitriptyline
Some anti-depression drugs can result in up to 25 pounds of weight gain!
- Mood stabilisers: Clonazepam, Quetiapine, and Resperidone
These drugs treat schizophrenia and bipolar disorder. In some people they can turn on the appetite and result in a weight gain of 11 pounds in 10 weeks!
- Anti-Diabetic medications: Glimepiride, Glipizide, Glyburide and Insulin
- Anti-diabetic drugs often increase appetite and fat metabolism: Corticosteroids like Prednisone and Hydrocortisone
These affect metabolism and increase appetite and also hold on to fat.
- Drugs that affect seizures and migraines which are also used to treat neurogenic pain including Valproic acid and Tegretol.
These drugs increase appetite while they decrease your metabolism and can cause fluid retention.
- Beta blocker heart medicines: Atenolol, Acebutolol, Metoprolol and Propranolol
These drugs decrease the body’s reaction to exercise so you may not burn as many calories as you should given the amount of exercise undergone
- Antihistamines: Cetirizine, Benadryl, Fexofenadine and Loratidine
These antihistamine medications can lead to weight gain by the action of blocking histamine.
The weight you gain with medications will depend on several factors such as the medicine being used, your age and other medical conditions present as well as how many medications you’re taking from the group associated with weight gain.
Weight gain may be sudden but often it occurs slowly. Sometimes a switch can be made to another medication but this is not always possible.
Sometimes a lower dose of the drug can be prescribed after discussion with the doctor.
A dietitian can also help as altering the types of foods eaten can make a big difference. Make your portion sizes smaller and keep exercising!
Write Lifeline PO Box 1731 Kgn8 Email firstname.lastname@example.org AJM